From Port Angeles, Washington, USA:
My 15 year old daughter is was diagnosed with type 1 diabetes 13 months ago. She has also had six heart surgeries. Her school is built on a steep incline, and therefore, her activity level depends on how far she must walk between classes. Her school has told her that she cannot carry a glucagon kit, and even if she did, no one would administer it "no matter what". I am very concerned about this. Is the glucose gel or tablets sufficient in an emergent situation?
It is not practical for your 15 year old to assume if she needs glucagon walking between classes that someone will know to look in her book bag to find it and will also know how to give it. If she needs the glucagon, since she won't be able to give it herself.
I suggest you leave the glucagon in the school nurse's office and work with your own physician, dietitian, and or nurse to discuss if she needs to eat extra food on days she walks longer distances to try and avoid the low blood sugars. She definitely should carry extra snacks and either glucose tablets or cake decorating gel with her. If she feels she needs extra food to avoid a low, she can eat an extra snack. If she feels her blood sugar is falling, she can eat the glucose tablets or cake decorating gel. If she can't test her blood sugar, she should just eat anyway (better to make a mistake and eat extra if she doesn't need it than to make a mistake and eat too little if she needs it).
Original posting 2 Nov 2000
Posted to Social Issues: School and Daycare
Last Updated: Tuesday April 06, 2010 15:09:16
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.